Diseases & Conditions
Forums & Chat
Cipro and Flagyl for obstruction?
Diseases & Conditions
> Cipro and Flagyl for obstruction?
Select A Location
****** Top of the Forum ******
==== General Information ====
Frequently Asked Questions
Forum Rules & Guidelines
==== Diseases & Conditions ====
Allergies & Asthma
Anxiety - Panic Disorders
Chronic Fatigue Syndrome
GERD - Heartburn
Heart & Cardiovascular Disease
Irritable Bowel Syndrome
Kidney Diseases & Disorders
Migraine - Headache
<< Previous Thread
Next Thread >>
Date Joined Jul 2009
Total Posts : 24
Posted 7/17/2009 9:59 PM (GMT -6)
New to Crohn's treatment... have only been on Entocort since early March and it isn't working. My GI will be taking me off of it shortly and I'm having another CT scan on July 27th. Background:I have a thickening of the intestine in the ileum, but they can't get to it b/c of where it is, so we don't yet know what it is exactly. It may be scar tissue (thanks to eberyone who answered my inquiry!) Anyway, without getting into a major rant, my symptoms aren't too bad right now I guess, by the standards i have been reading here, I have improved quite a bit. I lost 40+ lbs and couldn't eat at all for 6 weeks at the 1st flare up between feb and March, when I had an obstruction. After the Entocort I could eat a low fiber diet, but I keep getting partial obstructions where I am constipated for a few days, and then I get fever, intestinal spasms, nausea and diarhea for days or weeks after. I'm always in pain and I'm losing my hair in clumps and I'm exhausted. MY ESR was good at 6 in May and I wasn't too bad on the nutrition side, just low on potassium then too.
I took some advice from some of you here and got a new family doctor, so when I got constipated for 8 days again, i went to her before i got to the point of emergency room. i already had major pain and fever though. She gave me Cipro and Flagyl. I've never had this before for Crohn's. It took 2 days for the drugs to clear the constipation, but now I have major pain, and I feel horrible, I have MAJOR diarrhea. I don;t know if this is just par for the course b/c of the anti-biotics. Did any of you have bad side-effects from these drugs? My dr. said they will bring down inflammation so allow food to pass the obstruction. They were supposed to help, which I suppose they did, since I am not C anymore... but WOW I feel awful...
anyone have any advice on these drugs? She said I should they are sometimes used for Crohn's flare ups... I guess I should get used ot them? Not sure why my GI never prescribed them?
Any info would be appreciated
Diagnosed Crohn's March 2009
Misdiagnosed Celiac lifetime
discotomy and decompression L3/L4 & L5/S1 2006
taking Entocort SR 9mg/day
Post Edited (Lili_Enigma) : 7/17/2009 10:09:14 PM (GMT-6)
Back to Top
Date Joined May 2007
Total Posts : 1220
Posted 7/18/2009 6:58 AM (GMT -6)
Hi L'il Enigma,
I was on flagyl and a cousin sister of cipro (levaquin) for several months. These antibiotics can act as anti-inflammatory, especially flagyl. They are common in the treatment of CD. BUT -- the big D is a common side effect. Flagyl is also well known to cause fatigue, raging emotions, anxiety, loss of apetite, and a nasty taste in the mouth. It is a powerful "big gun" drug and your doctor wouldn't have prescribed it if you didn't need it. So try to bear the nasty side-effects.
Flagyl has such a reputation that there is even a website about
it. After reading it, you may want to stop tkaing it. Keep on it. The bacteria in our gut are hard to control and need a powerful antibiotic. You won't be on it forever. It help me to know it was the drug and not me going crazy!
I suggest you let your GI know you are having constipation problems.
Diagnosed with Crohn's in early 2007. Several peri-rectal abscesses and two fistulae with setons. Allergic to Remicade and Humira. Currently on 6MP, and vitamins D and B-12.
Back to Top
Date Joined Jun 2008
Total Posts : 1058
Posted 7/18/2009 2:22 PM (GMT -6)
Two things to try that might help the antibiotic related diarrhea - the bacteria in Culturelle has been shown to aid in relieving the antibiotic associated D, but it will obviously be killed by the antibiotics, so you should take it at a time as far away from your antibiotics as possible for any results. You could also try S boulardi (Saccheromyces boulardi - a probiotic yeast which has been shown to help control C.difficile). S boulardi will not be killed by the antibiotics and may be helpful. Finally, you could try Prodiem - a non-fermentable fiber which should be well tolerated and may give some form to your stools. Prodiem is in drug stores and the others may be, but you will more likely find S boulardi in Health Food stores.
Back to Top
Date Joined Apr 2005
Total Posts : 14995
Posted 7/19/2009 8:42 AM (GMT -6)
Lil Enigma I suffer with constipation with my Crohns too. And I have had two resections due to obstructions. I take stool softners everynight to help keep things soft and easier to pass. Maybe that is something that will at least help you to keep from getting so backed up. If I didn't use them one day I would be in a world of hurt.
Co-Moderator for Crohns Disease and Anxiety/Panic Forum
Been living with Crohn's Disease for 33 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, Calcium w/Vit D, and Xanax as needed for my anxiety. Resections in 2002 and 2005. Also diagnosed with Fibromyalgia, Osteoarthritis, and Anxiety. Currently my Crohns is in remission, but my joints are going crazy!
*Every tomorrow has two handles. We can take hold of it by the handle of anxiety, or by the handle of faith"*
Back to Top
Currently it is Thursday, October 19, 2017 2:01 PM (GMT -6)
There are a total of 2,884,325 posts in 316,478 threads.
View Active Threads
This forum has 157602 registered members. Please welcome our newest member,
452 Guest(s), 21 Registered Member(s) are currently online.
All rights reserved.